Alert archive / Vermont / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 86, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 10, 2011, 4:43 PM EDT for Addison County, Vermont. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2011, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 10, 2011, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
County Addison County, VT
The radar
The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:45 PM EDT | HAIL 1 | 1 E Middlebury, VT | QUARTER-SIZED HAIL |
| Aug 10, 4:50 PM EDT | HAIL 1 | East Middlebury, VT | |
| Aug 10, 4:55 PM EDT | HAIL 1 | 2 Wnw Ripton, VT | HAIL LASTED 15 MINUTES |
| Aug 10, 5:08 PM EDT | HAIL 1.25 | 1 Ne East Middlebury, VT | MIDDLEBURY STATE AIRPORT |
| Aug 10, 5:38 PM EDT | HAIL 0.5 | 2 Wnw Ripton, VT | HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS51 KBTV 102043
SVRBTV
VTC001-102130-
/O.NEW.KBTV.SV.W.0086.110810T2043Z-110810T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
443 PM EDT WED AUG 10 2011
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ADDISON COUNTY IN CENTRAL VERMONT...
* UNTIL 530 PM EDT.
* AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
MIDDLEBURY...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
SOUTH LINCOLN...LINCOLN...GRANVILLE...
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.
VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
4392 7310 4406 7322
TIME...MOT...LOC 2043Z 234DEG 20KT 4405 7307
$$
JN2 follow-up statements
799
WWUS51 KBTV 102102
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT WED AUG 10 2011
VTC001-102130-
/O.CON.KBTV.SV.W.0086.000000T0000Z-110810T2130Z/
ADDISON VT-
502 PM EDT WED AUG 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN ADDISON COUNTY...
AT 453 PM EDT A SEVERE THUNDERSTORM HAS PRODUCED ONE INCH DIAMETER
HAIL NEAR MIDDLEBURY. THE STORM WAS NEAR SOUTH LINCOLN...MOVING
NORTHEAST AT 25 MPH.
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.
VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
4392 7310 4406 7322
TIME...MOT...LOC 2101Z 234DEG 20KT 4411 7296
$$
JN859
WWUS51 KBTV 102129
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
529 PM EDT WED AUG 10 2011
VTC001-102139-
/O.EXP.KBTV.SV.W.0086.000000T0000Z-110810T2130Z/
ADDISON VT-
529 PM EDT WED AUG 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADDISON COUNTY WILL
EXPIRE AT 530 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
4392 7310 4406 7322
TIME...MOT...LOC 2129Z 234DEG 20KT 4420 7278
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:01 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 10, 4:01 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 401 PM EDT WED AUG 10 2011 .SYNOPSIS... AN UPPER TROUGH OF LOW PRESSURE WILL SWING THROUGH THE REGION THIS EVENING ACCOMPANIED BY SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS. LINGERING SHOWERS ARE THEN EXPECTED OVERNIGHT INTO THURSDAY...MAINLY ACROSS NORTHERN COUNTIES BEFORE DRY WEATHER RETURNS BY THURSDAY NIGHT INTO SATURDAY. UNSETTLED CONDITIONS THEN RETURN TO THE REGION BY LATER IN THE WEEKEND AS ADDITIONAL ENERGY SWINGS EAST FROM THE GREAT LAKES. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 400 PM EDT WEDNESDAY...FORECAST REMAINS ON TRACK FOR TONIGHT AS UPPER TROUGH AND FAIRLY POTENT SHORTWAVE PASS ACROSS THE REGION. THE APPROACH OF THESE FEATURES HAS CONTRIBUTED TO INCREASING DYNAMICAL SUPPORT ALOFT AND WITH AFTERNOON HEATING HAS LED TO THE DEVELOPMENT OF SEVERAL LINES OF SHOWERS AND EMBEDDED STORMS. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EARLY EVENING HOURS...THOUGH WITH LOSS OF INSOLATION OVERALL INTENSITY AND COVERAGE OF ACTIVITY SHOULD WANE AFTER SUNSET AND ESPECIALLY FROM MIDNIGHT ONWARD. AS A RESULT...HAVE MAINTAINED A HIGHER THREAT OF PCPN THROUGH THIS EARLY TIME FRAME (50-70%)...THEN TAPERED VALUE BACK THEREAFTER AND CONFINED TO OUR NORTHERN COUNTIES CLOSER TO UPPER TROUGH SUPPORT. WITH EVIDENCE OF STRONGER WINDS OF 10-20 KNOTS BELOW 1000 FEET OVERNIGHT...HAVE OPTED TO EXCLUDE MENTION OF FOG OVERNIGHT BUT CERTAINLY COULD BE A FEW AREAS IN SHELTERED MTN HOLLOWS THAT COMPLETELY DECOUPLE. OVERNIGHT LOWS PLEASANTLY MILD AND GENERALLY IN THE 50S TO LOCALLY NEAR 60 IN THE CHAMPLAIN VALLEY. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 400 PM EDT WEDNESDAY...THEN GENERALLY PARTLY SUNNY AND DRY ON THURSDAY WITH PERHAPS A FEW MORE CLOUDS TO THE NORTH AS LINGERING UPPER TROUGH SLOWLY DEPARTS NORTH AND EAST. STILL YET ANOTHER ALBEIT WEAKER SHORTWAVE TO SWING BY TO THE NORTH DURING THE AFTERNOON HOURS SO I CAN'T COMPLETELY RULE OUT A FEW ADDITIONAL SHOWERS BY THE AFTERNOON HOURS. THIS SHOULD MAINLY BE CONFINED TO NORTH CENTRAL/NORTHEASTERN VERMONT WHERE SLIGHT TO LOWER END POPS AT OR LESS THAN 30% WILL BE OFFERED. A QUICK LOOK AT MEAN 925 MB THERMAL PROFILES SUPPORT HIGHS ONCE AGAIN SOME 2-4 DEGREES ABOVE AVBL MOS GUIDANCE WHICH HAS CONSISTENTLY BEEN ON THE COOL SIDE FOR THE PAST FEW WEEKS. THEN CLEAR TO PARTLY CLOUDY BY THE TIME THURSDAY NIGHT ROLLS AROUND ALLOWING SFC HIGH PRESSURE TO BUILD EAST FROM THE OHIO VALLEY. PATCHY FOG LIKELY A BETTER BET DURING THIS PERIOD WITH WINDS TRENDING LIGHTER AT ALL LEVELS AND RESIDUAL MOIST GROUND CONDITIONS IN MANY AREAS. OVERNIGHT LOWS MAINLY IN THE 50S...WITH CUSTOMARY COOL/WARM SPOTS. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 400 PM EDT WEDNESDAY...SFC RIDGE OVER THE REGION FOR FRIDAY WILL BEGIN TO PUSH S AND E OFFSHORE GOING INTO THE UPCOMING WEEKEND. W/ ZONAL UPPER FLOW...WK SFC BOUNDARY SETS UP ALONG THE CANADIAN BORDER LATE FRIDAY INTO SATURDAY MORNING. SOME MINOR INSTAB ON WSW SFC FLOW WILL TRIGGER A FEW RW/TRW. UPPER TROUGH DIGGING INTO THE OHIO VALLEY LATE SATURDAY WILL BEGINTO LIFT LOW PRESSURE INTO THE AREA. THIS WILL BE THE MAIN WX FEATURE FOR THE EXTENDED PERIOD. MDL PLACEMENT OF LOW WILL BE KEY TO AMT AND DURATION OF PRECIP. GFS KEEPING LOW FURTHER SOUTH WHICH WILL HAVE BULK OF RAIN/TRW POTENTIAL FOR OUR SOUTHERN ZONES...WHILE THE ECMWF BRINGS THE LOW UP OVER US...AND WITH IT MORE WIDESPREAD QPF NUMBERS NEAR AN INCH TO 1.25". ECMWF TREND HAS HELD FAIRLY WELL OVER PAST SEVERAL DAYS SO WILL CONTINUE TO FOLLOW THIS KEEPING HIGH CHANCE OVER MOST OF AREA...VERSUS JUST TO THE SOUTH. LATEST ECMWF DOES KEEP PRECIP OVER THE CWA A BIT LONGER INTO MONDAY THAN PREVIOUS RUN...SO PLAN TO KEEP MAINLY OVER VT AS LOW PULLS AWAY FROM THE AREA. MON NGT INTO WEDNESDAY WILL TREND HIGH PRESSURE FROM THE OHIO VALLEY/SOUTHERN ONTARIO OVER THE NORTHEAST AND EVENTUALLY OFFSHORE W/ ANOTHER POTENTIAL WK FRNT FORMING ALONG THE CANADIAN BORDER AGAIN. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... THROUGH 18Z THURSDAY...VFR WITH OCCNL MVFR CIGS AND BRIEF IFR VSBYS POSSIBLE THROUGH 02Z AS SCT/NUMEROUS SHOWERS AND A FEW STORMS SWING THROUGH THE REGION. WINDS GENERALLY SOUTH/SOUTHWESTERLY 5 TO 12 KTS WITH OCCNL GUSTS IN THE 13-18 KT RANGE...THOUGH VRB AND BRIEFLY HIGHER NEAR ANY STRONGER STORMS. GENERALLY SCT/BKN VFR CIGS OVERNIGHT WITH POSSIBLE BR/FG AT KMPV/KSLK THOUGH HIGHER WINDS IN THE 500-1000 AGL LAYER MAY FOSTER BETTER FOG TOP MIXING AND INHIBIT FULL FOG POTENTIAL. AFTER 12Z MODERATE SOUTHWESTERLY FLOW 8-12 KTS AND OCCNLY GUSTY UNDER SCT/BKN MAINLY VFR CIGS FROM FL035-070. OUTLOOK 18Z THURSDAY THROUGH MONDAY... 18Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR THROUGH THE PERIOD...THOUGH PATCHY EARLY MORNING LIFR IN FG AT KSLK/KMPV LIKELY 06-12Z SATURDAY. 18Z SATURDAY THROUGH 00Z MONDAY...VFR WITH OCCNL MVFR IN SHOWERS/THUNDER WITH FRONTAL PASSG. 00Z MONDAY ONWARD...MAINLY VFR WITH HIGH PRESSURE. PATCHY EARLY MORNING LIFR/FG POSSBL AT KMPV/KSLK 06-12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...JMG LONG TERM...NEILES AVIATION...JMG
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 400 AM EDT WED AUG 10 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-110800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 400 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 2:30 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED AUG 10 2011
NYZ028-031-034-035-VTZ001-002-005-009-016-017-101930-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
230 PM EDT WED AUG 10 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHEASTERN CLINTON...
SOUTHERN GRAND ISLE AND SOUTHWESTERN FRANKLIN COUNTIES...
AT 228 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SCHUYLER FALLS TO PERU TO HARKNESS TO NORTH JAY TO 5 MILES NORTHWEST
OF ELIZABETHTOWN...MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLATTSBURGH...EXIT 37 I87...CUMBERLAND HEAD...EXIT 38 I87...GRAND
ISLE...NICHOLS POINT...KNIGHT POINT STATE PARK...THOMPSON POINT...
BURTON ISLAND STATE PARK...KILL KARE STATE PARK...ESSEX JUNCTION...
NORTH FAIRFAX...
BOATERS ON LAKE CHAMPLAIN FROM BASIN HARBOR NORTHWARD SHOULD SEEK
SAFE HARBOR. STRONG WINDS MAY CAUSE HIGHER WAVES AND SUDDEN WIND
SHIFTS MAY OVERTURN SMALL BOATS.
LAT...LON 4487 7291 4471 7292 4462 7294 4450 7298
4426 7309 4405 7389 4435 7374 4448 7369
4456 7367 4469 7366
JMGLocal storm report, Aug 10, 3:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG SHELBURNE 44.38N 73.23W
08/10/2011 CHITTENDEN VT PUBLIC
LARGE TREE DOWN ON SHELBURNE ROAD
&&
EVENT NUMBER BTV1100439
MUCCILLIThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:30 PM EDT | Special Weather Statement | BTV | Chittenden | 60 min |
| Aug 10, 5:32 PM EDT | Special Weather Statement | BTV | Addison, Caledonia, Orange, Washington | 58 min |
| Aug 10, 5:44 PM EDT | Flash Flood Warning | BTV | Addison | 3 hr |
| Aug 10, 5:56 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 34 min |
| Aug 10, 7:19 PM EDT | Special Weather Statement | BTV | Franklin | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.